Hail, Jones
- When
- August 5, 3:38 PM EST to 3:45 PM EST
- Where
- Jones County, 1.13 mi ESE of Trenton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.063, -77.352
Penny to quarter size hail reported in Trenton.
An approaching cold front and seasbreeze front, in combination with a moist and unstable atmosphere, provided the focus for widespread strong to severe thunderstorms across eastern North Carolina during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
An approaching cold front and seasbreeze front, in combination with a moist and unstable atmosphere, provided the focus for widespread strong to severe thunderstorms across eastern North Carolina during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 5, 2:10 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 310 PM EDT WED AUG 5 2009 .SYNOPSIS... A FRONTAL TROUGH WILL APPROACH THE REGION FROM THE WEST TONIGHT AND STALL OVER THE COASTAL PLAINS THURSDAY BEFORE MOVING OFFSHORE ON FRIDAY. STRONG UPPER LEVEL HIGH PRESSURE WILL BUILD OVER THE AREA SATURDAY AND CONTINUE INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 150 PM WEDS...ISOLATED SHOWERS/TSTMS AGAIN FORMING ALONG THE SEABREEZE THIS AFTERNOON. WILL HAVE ISOLATED TSTMS IN THE FCST FOR THE LATE AFTERNOON AND EARLY EVENING HOURS. PARAMETERS INDICATE MODERATE INSTABILITY...BUT SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL GIVEN SLOW STORM MOTION. PROSPECTS FOR PRECIPITATION INCREASE A BIT AFTER 06Z AS FRONTAL TROUGH MOVES INTO THE CSTL PLAINS. VERY WARM AND MUGGY TONIGHT WITH MINS IN THE MIDDLE TO UPPER 70S OVER MOST AREAS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... AS 0F 150 PM WEDS...THE COMBINATION OF STRONG INSTABILITY (LIS DOWN TO -8...CAPE VALUES ABOVE 2000 J/KG) ALONG WITH HIGH PRECIPITABLE WATER VALUES OF OVER 2 INCHES AND DECENT MID-LEVEL SHORTWAVE ENERGY COUPLED WITH SFC FORCING ALONG FRONTAL TROUGH ALL LEAD TO HIGH CHC TO LIKELY POPS OVER THE REGION TOMORROW AFTERNOON AND EVENING. LIMITING FACTOR FOR SEVERE IS DEEP WESTERLY FLOW AND LACK OF SHEAR...BUT WITH SUCH STRONG INSTABILITY...WOULD EXPECT AT LEAST SOME RISK OF PULSE SEVERE. INCREASED CLOUD COVER WILL HOLD MAX TEMPS IN THE UPPER 80S FOR THURSDAY. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... AS OF 150 PM WEDS...FRONT TO MOVE OFFSHORE EARLY FRIDAY AND ALL MODELS IN AGREEMENT WITH N/NW WINDS USHERING IN SOMEWHAT DRIER AIR WITH DEWPOINTS INTO THE MIDDLE 60S AND MINIMAL CHC OF PRECIP. STRONG H5 RIDGE TO BUILD ACROSS THE SOUTHERN UNITED STATES SATURDAY THROUGH MONDAY. THIS WILL SERVE TO SUPPRESS CONVECTION AND LEAD TO A FEW DAYS OF HOT HUMID WEATHER. USING A BLEND OF HPC GUIDANCE AND MEX GUIDANCE TEMPS...EXPECT TO SEE MAX TEMPS WELL INTO THE MIDDLE AND UPPER 90S WITH PROJECTED DEWPOINT READINGS IN THE MIDDLE TO UPPER 70S. HEAT ADVISORY CONDITIONS WILL BE LIKELY FOR SATURDAY INTO AT LEAST MONDAY AND PERHAPS TUESDAY. BY WEDNESDAY...H5 RIDGE RETROGRADES WITH LOWERING HEIGHTS AND A BETTER CHANCE OF SHOWERS/TSTMS WEDS. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 250PM WED... ISOLATED TO WIDELY SCATTERED CONVECTION DVLPG WITH SEA BREEZE AND THERMAL TROUGHING FURTHER INLAND. TEMPO IFR AND A GUST TO GALE FORCE HAS OCCURRED WITH THIS AT KEWN ALREADY AND WHILE THIS WILL BE PSBL THRU LATE AFTN WITH ANY OF THE STRONGER CELLS...THINK MOSTLY VFR WITH PATCHY MVFR WILL RULE. CURRENT ACTIVITY EXPECTED TO DIMINISH THIS EVENING WITH LOSS OF HEATING. SOME QUESTION IF ANY CONVECTION WILL IMPACT THE AREA AGAIN LATER TONITE/EARLY THU AHEAD OF APPROACHING DEEP TROUGHING...BUT AT THIS POINT THINK BULK OF ACTIVITY WILL STAY W OF THE TERMINALS WHILE WANING WITH LOSS OF HEATING. ADDITIONALLY...SOME SPOTTY SHOWER ACTIVITY MAY COME OFF THE WATER NEAR THE CRYSTAL COAST ASSOCIATED WITH LOW LVL SPEED CONVERGENCE. HOWEVER...NOT ENOUGH CONFIDENCE TO ADD THIS TO TAFS. WILL KEEP NOCTURNAL FOG IN THE MVFR VARIETY FOR NOW AS SW FLOW NOT EXPECTED TO COMPLETELY DECOUPLE. THIS MAY FAVOR SOME PATCHY IFR STRATUS THOUGH. STILL LOOKS LIKE EVEN BETTER POTENTIAL FOR TSTMS AND ASSOCIATED LOWER FLIGHT RULES ON THU WITH BETTER FORCING SFC AND ALOFT. DRIER WX ON TAP FOR FRI BEHIND A WEAK COLD FRONT. ACTIVITY OVER THE WEEKEND LOOKS MAINLY ISOLATED AT BEST AS DEEP RIDGING BEGINS TO IMPACT THE AREA. PATCHY EARLY MORNING FOG WILL BE POSBL PER NORMAL THROUGH THE EXTENDED. && .MARINE... AS OF 300PM TUE... WE ARE EXPECTING MODERATE TO OCC FRESH S/SW WINDS TO PERSIST THROUGH THU NIGHT AS OFFSHORE HIGH PRES INTERACTS WITH INLAND TROUGHING/APPROACHING FRONT. SEAS EXPECTED TO BUILD TO 3 TO 5 FT IN RESPONSE ESP CENTRAL AND SRN WATERS. CONSIDERED POSTING A SCA FOR SEAS FOR THE CENTRAL WATERS TOMORROW PER WW3 SHOWING 6FT SEAS IN THE REGION...BUT NOT GOING QUITE AS HIGH AS GFS WITH THE PREFRONTAL S/SW FLOW AND WW3 SEEMS TO BE INITIALIZING A LITTLE TOO HIGH ATTM SO HELD OFF. MODELS IN BETTER AGREEMENT NOW WITH A WEAK FRONT MOVING THROUGH EARLY FRI LEADING TO A BRIEF PERIOD OF MODERATE (15KT) NLY FLOW BEFORE QUICKLY VEERING BACK TO THE S/SW INTO AND THRU THE WEEKEND AS THE OFFSHORE HIGH RETAKES CONTROL. ANOTHER WEAK BOUNDARY EXPECTED TO PUSH INTO THE REGION LATE SUN INTO EARLY MON BRIEFLY SHIFTING WINDS TO W OR NW AGAIN BUT THAT WILL BE SHORT LIVED...WITH LIGHT TO MODERATE S/SW FLOW REDEVELOPING SHORTLY THEREAFTER. SEAS GENERALLY EXPECTED TO BE 2-4 FT IN EXTENDED IN A MIX OF LOCAL WIND WAVES AND SE BACKGROUND SWELL. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NCZ046-047-081. MARINE...NONE. && SYNOPSIS...CTC NEAR TERM...CTC SHORT TERM...CTC LONG TERM...CTC AVIATION...MW MARINE...MW
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 303 AM EDT WED AUG 5 2009 NCZ095-103-104-060815- CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 303 AM EDT WED AUG 5 2009 ...MODERATE THREAT OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. MID TO LATE AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES IN MANY AREAS. THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL BE AFFECTED ACROSS MOST OF THE AREA TODAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE THREAT OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DANGEROUS HEAT CONDITIONS WILL RETURN THROUGHOUT THE WEEKEND AND OVER THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-044-045-079-080-090>094-098-060815- MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN- PAMLICO-ONSLOW- 303 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. MID TO LATE AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES IN MANY AREAS. THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL BE AFFECTED ACROSS MOST OF THE AREA TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DANGEROUS HEAT CONDITIONS WILL RETURN THROUGHOUT THE WEEKEND AND OVER THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ046-047-081-060815- TYRRELL-MAINLAND DARE-MAINLAND HYDE- 303 AM EDT WED AUG 5 2009 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. MID TO LATE AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE FROM 100 TO 107 DEGREES IN MANY AREAS IN TYRRELL...DARE...AND HYDE COUNTIES. THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL BE AFFECTED ACROSS MOST OF THE AREA TODAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DANGEROUS HEAT CONDITIONS WILL RETURN THROUGHOUT THE WEEKEND AND OVER THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 233 PM EDT WED AUG 5 2009 NCZ092>094-051930- JONES-PAMLICO-CRAVEN- 233 PM EDT WED AUG 5 2009 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND JONES COUNTIES UNTIL 330 PM EDT... AT 233 PM EDT...THERE WERE STRONG THUNDERSTORMS DEVELOPING RAPIDLY OVER JAMES CITY...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JAMES CITY AT 245 PM EDT...RIVERDALE AT 250 PM EDT...CROATAN AT 255 PM EDT...FAIRFIELD HARBOR AT 300 PM EDT...FAIRFIELD HARBOR AT 305 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE NEW BERN...RIVER BEND...TRENT WOODS...CATFISH LAKE...GRANTSBORO...JANEIRO...OLYMPIA...RHEMS...FOREST...NEUSE FOREST...BRICES CREEK...REELSBORO AND SILVER HILL. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 8
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 311 PM EDT WED AUG 5 2009 NCZ080-094-052015- BEAUFORT-PAMLICO- 311 PM EDT WED AUG 5 2009 ...STRONG THUNDERSTORMS WILL AFFECT PAMLICO AND BEAUFORT COUNTIES UNTIL 415 PM EDT... AT 311 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL PAMLICO COUNTY...OR ABOUT 18 MILES NORTHEAST OF JAMES CITY...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR VANDEMERE AT 330 PM EDT...MESIC AT 335 PM EDT...HOBUCKEN AT 355 PM EDT...LOWLAND AT 405 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FLORENCE...GRANTSBORO...MARIBEL...ROYAL...SOUTH CREEK...SILVER HILL AND PRESCOTT. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 8
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 315 PM EDT WED AUG 5 2009 NCZ090>092-098-052015- DUPLIN-LENOIR-JONES-ONSLOW- INCLUDING THE CITIES OF...WALLACE...WARSAW...ROSE HILL... KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE... POLLOCKSVILLE...JACKSONVILLE 315 PM EDT WED AUG 5 2009 ...SCATTERED STRONG THUNDERSTORMS TO CONTINUE... A BROKEN LINE OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS DUPLIN...SOUTHERN LENOIR...JONES AND ONSLOW COUNTY. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 40 TO 50 MPH ALONG WITH FREQUENT LIGHTNING STRIKES AND SMALL HAIL. LOCALLY HEAVY RAINFALL OF UP TO ONE INCH PER HOUR CAN ALSO BE EXPECTED AS THE THUNDERSTORMS ARE SLOW MOVING. MOTORISTS SHOULD BE ALERT FOR STANDING WATER ON ROADWAYS. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 334 PM EDT WED AUG 5 2009 NCZ093-094-052030- PAMLICO-CRAVEN- 334 PM EDT WED AUG 5 2009 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL 430 PM EDT... AT 334 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES NORTHWEST OF HAVELOCK...OR ABOUT 7 MILES SOUTH OF JAMES CITY...MOVING EAST AT 5 TO 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVERDALE AT 355 PM EDT...CROATAN AT 400 PM EDT...NEUSE FOREST AT 410 PM EDT...HAVELOCK AT 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CATFISH LAKE...CHERRY POINT AIR STATION...JANEIRO...BACHELOR...GREAT LAKE...LONG LAKE...LITTLE LAKE...FAIRFIELD HARBOR...NEUSE FOREST AND CHERRY BRANCH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 8
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 435 PM EDT WED AUG 5 2009 NCZ090-091-052145- DUPLIN-LENOIR- INCLUDING THE CITIES OF...WALLACE...WARSAW...ROSE HILL... KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON 435 PM EDT WED AUG 5 2009 ...STRONG THUNDERSTORMS CONTINUE OVER DUPLIN AND LENIOR COUNTIES... A CLUSTER OF STRONG THUNDERSTORMS CONTINUES OVER MUCH OF DUPLIN COUNTY AS WELL AS SOUTHERN LENOIR COUNTY. THESE THUNDERSTORMS ARE PRODUCING WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING STRIKES...SMALL HAIL AND TORRENTIAL RAINFALL. UP TO TWO INCHES OF RAINFALL CAN BE EXPECTED WHICH WILL CAUSE MINOR FLOODING OF LOW-LYING AREAS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS. ANY OUTDOOR ACTIVITIES SHOULD BE MOVED INDOORS UNTIL THESE THUNDERSTORMS PASS. 11
The Morehead City radar (KMHX), 54 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Penny to quarter size hail reported in Trenton.
Power lines down in Sarecta, 5 miles northeast of kenansville.
Powerlines down near Rose Hill.
Hail reported 6 miles northwest of Richlands.
Trees and power lines down in Beulaville.
Penny size hail reported in Richlands.
Penny size hail reported in Farmville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181027, 181041, 181036, 181030, 181037, 181031, 181033.